Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Midland/Odessa, TX

June 14, 2005Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 14, 2005, 4:28 PM CDT for Reeves County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 4:28 PM CDT (21:28 UTC)
Expired
Jun 14, 2005, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:53 PM CDTFLASH FLOOD12 W Pecos, TXFLOODING ON ROADS NORTH OF I-10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 142131
FFWMAF
TXC389-150030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL ALONG I-10 THAT 
  ARE CAPABLE OF PRODUCING FLASH FLOODING.  THESE STORMS WERE 
  MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PECOS...
  TOYAH...
  BALMORHEA...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW 
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING 
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE SUDDEN 
FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO ESCAPE 
RISING WATER

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3121 10318 3150 10370 3148 10405 3118 10407
      3081 10358

$$
1 follow-up statement
000 
WGUS74 KMAF 142210
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT TUE JUN 14 2005

TXC389-150030-
REEVES-
509 PM CDT TUE JUN 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CDT FOR SOUTHERN 
REEVES COUNTY...

AT 453 PM CDT...THE DEPARTMENT OF PUBLIC SAFETY IN PECOS REPORTED 
FLOODING NORTH OF INTERSTATE 20...ABOUT 12 MILES WEST OF PECOS.  

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LARGE AREA OF THUNDERSTORMS AFFECTING SOUTHERN AND CENTRAL REEVES 
COUNTY. THESE THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL OVER ONE 
INCH PER HOUR AS THEY MOVE NORTHWEST AT 15 MPH.  

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING 
INCLUDE...PECOS...TOYAH....VERHALEN...AND RURAL PORTIONS OF SOUTHERN 
AND CENTRAL REEVES COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN 
AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3121 10318 3150 10370 3148 10405 3118 10407
      3081 10358

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:00 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 2:00 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 14 2005

.SHORT TERM...
ATMOSPHERE ACRS CWFA SWD FROM KMAF CONTINUES TO DESTABILIZE IN
ADVANCE OF COLD FRONT INVOF KMAF. LOW LEVEL MSTR REMAINS IMPRESSIVE
S OF BOUNDARY WITH PECOS 95/61 AND FST 89/66. AS SUCH SB INSTABILITY
MOST IMPRESSIVE WITH 17Z MSAS LI/S TO MINUS 10 ACRS CENTRAL PB.
HOWEVER MODIFIED 12Z KMAF SOUNDING FOR CURRENT KMAF CONDITIONS
REFLECTS LARGE NEGATIVE AREA WITH ABOUT A 2C CAP. JUST A LITTLE
FARTHER SW CAP IS MUCH WEAKER AND FAVOR THE AREA INVOF THE PECOS
RIVER BETWEEN ORLA AND SHEFFIELD FOR CONVECTION TO DEVELOP NEXT FEW
HOURS. FRONT WILL MOVE NEAR THIS AREA BUT WILL PROBABLY STALL JUST N
OF PECOS RIVER AS CENTER OF ISALLOBARIC HIGH DROPS S INTO THE CONCHO
VALLEY. STORMS HAVE ALREADY DEVELOP IN THE DAVIS MOUNTAINS AN EXPECT
THEY WILL CONTINUE TO PROSPER COURTESY MST UPSLOPE FLOW AND NEAR 8
C/KM 7H-5H LR/S.  DOWNBURST AND HEAVY RAIN FAVORED IN WHAT LOOKS TO
BE WEAKLY SHEARED ENVIRONMENT. NAM40 SOUNDING ACRS DAVIS MTNS
REFLECT POTENTIAL FOR DOWNBURST WINDS WITH SOUNDING INDICATIVE OF
HYBRID DOWNBURST PROFILE. NONETHELESS WITH BOUNDARY INFLUENCES AND
CAPES OVER 3000 J/KG CAN/T RULE OUT ISOLD ORGANIZED UPDRAFTS.
STEERING FLOW ACRS THE TRANS PECOS IS ANEMIC INCREASING HEAVY RAIN
CONCERNS. LOW TEMPS IN GENERAL WILL CONTINUE TO BE ON THE WARM
SIDE...HOWEVER RAIN COOLED AIR WILL MAKE FOR DIFFICULT TEMP FCST.

.LONG TERM...
UPPER RIDGE BEGINNING TO BUILD OVER THE AREA...HOWEVER IT IS NOT
QUITE STRONG ENOUGH TO SQUELCH CONVECTION AS EVIDENCED IN THE DAVIS
MOUNTAINS THIS AFTERNOON.  LOOKING FOR AN EXTENDED PERIOD OF EAST/
SOUTHEAST UPSLOPE FLOW AS UPPER RIDGE BECOMES MORE ESTABLISHED OVER
THE AREA.

CURRENT CROP OF MODEL DATA INDICATES THE UPPER RIDGE STRENGTHENING
IN EARNEST FROM FRIDAY THROUGH THE WEEKEND.  SINCE WE/LL HAVE THE
AFOREMENTIONED UPSLOPE FLOW ON WEDNESDAY THROUGH THURSDAY...
AFTERNOON AND EVENING CONVECTION WILL BE POSSIBLE ALONG THE HIGHER
TERRAIN AS ABUNDANT MOISTURE...HEATING...AND PERIODIC WEAK
SHORTWAVES MILLING ABOUT UNDER EXPANDING RIDGE WILL ALLOW THIS.
SHEAR WILL BE PALTRY DUE TO PRESENCE OF RIDGE...SO ONLY ISOLATED
SEVERE STORMS WILL BE POSSIBLE.  ON FRIDAY AND THROUGH THE
WEEKEND...MID LEVEL TEMPS WARM MARKEDLY AS RIDGE CONTINUES TO
EXPAND/STRENGTHEN.  THIS SHOULD EFFECTIVELY SHUT DOWN AFTERNOON/
EVENING TSRA IN THE MOUNTAINS THROUGH THE WEEKEND.  THERE IS SOME
INDICATION THAT ANOTHER CONVECTIVELY DRIVEN BOUNDARY WILL GRAZE THE
NORTHEASTERN ZONES...AND POSSIBLY SKIRT THE EXTREME EASTERN CWA DOWN
TO THE LOWER TRANS PECOS.  BUT SINCE THIS IS HIGHLY SPECULATIVE...
WILL GO WITH THE UPPER RIDGE DOMINATING AND LEAVE POPS OUT AFTER
THURSDAY.

TEMPERATURES WILL BE ON THE RISE...ESPECIALLY THURSDAY AND ONWARD AS
SOME DRIER AIR OVER THE WESTERN CWA AND POINTS FURTHER WEST MIXES
DOWN EACH AFTERNOON.  DO NOT EXPECT TO SEE A VERY SHARP DRYLINE
THROUGH THIS PERIOD...BUT THE DRIER AIR WILL PROBABLY ALLOW FOR MAX
TEMPS CLOSER TO THE GFS OUTPUT...WHICH HAVE BEEN TOO HOT OF LATE.
THEREFORE...HAVE TRENDED MAXES TOWARD THE HIGH SIDE...ESPECIALLY
THURSDAY THROUGH SUNDAY.

LATE IN THE WEEKEND...IF NOT EARLY NEXT WEEK MODELS INDICATING EAST
COAST UPPER TROUGH DIGGING SOUTHWESTWARD BEFORE CUTTING OFF AN UPPER
LOW OVER THE GULF COAST STATES.  MEDIUM RANGE MODELS HAVE BEEN
TAKING TURNS DEPICTING THIS...BUT ARE FAR TOO INCONSISTENT TO REALLY
PUT MUCH STOCK INTO THEM.  SINCE PREVIOUS SHIFT HAD THIS COVERED...
WILL LEAVE THE GRIDS PRETTY MUCH AS THEY ARE.  SOME LOCATIONS ALONG
THE RIO GRANDE HAVE BEEN FLIRTING WITH HEAT ADVISORY CRITERIA/MINS
OF 75 OR GREATER...AND AFTERNOON HEAT INDICES OF 105 OR GREATER/OVER
THE LAST DAY OR SO.  WILL HOLD OFF ON ISSUING ANYTHING AT THIS
TIME...AS CONVECTION THIS AFTERNOON/TONIGHT COULD COOL SOME OF THESE
LOCALES DOWN ENOUGH TO PREVENT REACHING CRITERIA.  HOWEVER...COME
THURSDAY AND THROUGH THE WEEKEND...SOME LOCATIONS ALONG THE RIO
GRANDE...IF NOT OVER THE UPPER TRANS PECOS...MAY NEED SUCH AN
ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  96  72  99 /  30   0   0   0
CARLSBAD NM                67  99  69 104 /  40  10  20  10
DRYDEN TX                  73  94  73  99 /  40   0   0   0
FORT STOCKTON TX           70  95  71 102 /  40  10   0   0
GUADALUPE PASS TX          65  91  67 100 /  40  10  20  10
HOBBS NM                   68  98  70 103 /  30  10  30  10
MARFA TX                   60  91  59  92 /  50  10   0  20
MIDLAND INTL AIRPORT TX    70  94  72  99 /  30   0   0   0
ODESSA TX                  71  96  72 100 /  30   0   0   0
WINK TX                    74 101  75 106 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/67
Hazardous weather outlook, Jun 14, 3:15 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE JUN 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
315 PM CDT TUE JUN 14 2005 (215 PM MDT TUE JUN 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF THE AREA
THIS EVENING. THUNDERSTORMS ARE ESPECIALLY FAVORED WEST OF A LINE
FROM HOBBS...TO MIDLAND...TO SHEFFIELD WITH THE DAVIS MOUNTAINS AND
THE UPPER TRANS PECOS MOST LIKELY TO EXPERIENCE THUNDERSTORMS. A FEW
STORMS MAY BE SEVERE WITH HAIL TO NEAR THE SIZE OF GOLFBALLS...HOWEVER
DOWNBURST WINDS WITH GUSTS AROUND 70 MPH AND HEAVY RAIN ARE THE PRIMARY
CONCERNS. LOCALIZED FLASH FLOODING OF CREEKS AND LOW WATER CROSSING IS
POSSIBLE ACROSS THE TRANS PECOS INCLUDING THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS WEDNESDAY AND
THURSDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY
CONCERN.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT...HOWEVER LOCALIZED
FLOODING RAINS AND STRONG DOWNBURST WINDS MAY WARRANT LOCAL SPOTTER
ACTIVATION ACROSS THE TRANS PECOS INTO THE EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 2:24 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE JUN 14 2005

TXZ074-080-142030-
DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX-
224 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS...NORTHERN PRESIDIO
AND NORTHWESTERN BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF FORT DAVIS AT
224 PM CDT. THE STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS ARE
LOCATED NEAR MARFA AND NORTHEAST OF FORT DAVIS.

HAIL...WIND GUSTS TO AROUND 55 MPH...HEAVY DOWNSPOURS RESULTING IN
FLOODING...AND FREQUENT DANGEROUS LIGHTNING ARE ALL POSSIBLE ACROSS
THESE AREAS THROUGH 330 PM.
Special weather statement, Jun 14, 3:30 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE JUN 14 2005

TXZ068-142100-
CRANE TX-
330 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN CRANE COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 8 MILES
EAST OF CRANE OVER WESTERN UPTON COUNTY AT 330 PM CDT...MOVING
SOUTHWEST AT 5 MPH. STRONG WINDS UP TO 50 MPH MAY AFFECT AREAS NEAR
AND SOUTH OF CRANE...BUT THE TORNADIC PORTION OF THE STORM IS NOT
EXPECTED AFFECT THE CITY OF CRANE.

PEOPLE IN EASTERN CRANE COUNTY...INCLUDING THE CITY OF CRANE AND
POINTS SOUTH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 14, 4:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT TUE JUN 14 2005

TXZ068-142145-
CRANE TX-
408 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN CRANE
COUNTY AT 408 PM CDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL
AFFECT U.S. HIGHWAY 385 IN FAR SOUTHEASTERN CRANE COUNTY

GUSTY WINDS... SMALL HAIL TO THE SIZE OF DIMES... HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:26 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jun 14, 2:42 PM CDTSevere Thunderstorm WarningMAFUpton63 min
Jun 14, 3:14 PM CDTTornado WarningMAFUpton57 min
Jun 14, 3:21 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves54 min
Jun 14, 4:17 PM CDTSevere Thunderstorm WarningMAFReeves58 min
Jun 14, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
Jun 14, 4:38 PM CDTSevere Thunderstorm WarningMAFCulberson35 min
Jun 14, 5:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves60 min
Jun 14, 5:08 PM CDTSevere Thunderstorm WarningMAFPresidio67 min
Jun 14, 5:19 PM CDTSevere Thunderstorm WarningMAFReeves41 min
Jun 14, 5:26 PM CDTFlash Flood WarningMAFBrewster4 hr
Jun 14, 5:28 PM CDTSevere Thunderstorm WarningMAFLoving62 min
Jun 14, 5:33 PM CDTSevere Thunderstorm WarningMAFBrewster57 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.